Weighted sums of subexponential random variables and asymptotic dependence between returns on reinsurance equities
AbstractSuppose are independent subexponential random variables with partial sums. We show that if the pairwise sums of the âs are subexponential, then is subexponential and . The result is applied to give conditions under which as , where are constants such that is a.s. convergent. Asymptotic tail probabilities for bivariate linear combinations of subexponential random variables are given. These results are applied to explain the joint movements of the stocks of reinsurers. Portfolio investment and retrocession practices in the reinsurance industry expose different reinsurers to the same subexponential risks on both sides of their balance sheets. This implies that reinsurerâs equity returns can be asymptotically dependent, exposing the industry to systemic risk. Published in Insurance, Mathematics and Economics . (2006, 38, 39-56.)
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Insurance: Mathematics and Economics.
Volume (Year): 38 (2006)
Issue (Month): 1 (February)
Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/505554
Other versions of this item:
- J.L. Geluk & C.G. de Vries, 2004. "Weighted Sums of Subexponential Random Variables and Asymptotic Dependence between Returns on Reinsurance Equities," Tinbergen Institute Discussion Papers 04-102/2, Tinbergen Institute.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Embrechts, Paul & Goldie, Charles M., 1982. "On convolution tails," Stochastic Processes and their Applications, Elsevier, vol. 13(3), pages 263-278, September.
- Geluk, Jaap, 2004. "Asymptotics in the symmetrization inequality," Statistics & Probability Letters, Elsevier, vol. 69(1), pages 63-68, August.
- Davis, Richard & Resnick, Sidney, 1988. "Extremes of moving averages of random variables from the domain of attraction of the double exponential distribution," Stochastic Processes and their Applications, Elsevier, vol. 30(1), pages 41-68, November.
- C.G. de vries, 2004.
"The simple economics of bank fragility,"
WO Research Memoranda (discontinued)
755, Netherlands Central Bank, Research Department.
- Dennis Jansen & Casper de Vries, 1988.
"On the frequency of large stock returns: putting booms and busts into perspective,"
1989-006, Federal Reserve Bank of St. Louis.
- Jansen, Dennis W & de Vries, Casper G, 1991. "On the Frequency of Large Stock Returns: Putting Booms and Busts into Perspective," The Review of Economics and Statistics, MIT Press, vol. 73(1), pages 18-24, February.
- Li, Jinzhu & Tang, Qihe, 2010. "A note on max-sum equivalence," Statistics & Probability Letters, Elsevier, vol. 80(23-24), pages 1720-1723, December.
- Jan Frederik Slijkerman, 2006. "Insurance Sector Risk," Tinbergen Institute Discussion Papers 06-062/2, Tinbergen Institute.
- repec:dgr:uvatin:2008086 is not listed on IDEAS
- repec:dgr:uvatin:2007023 is not listed on IDEAS
- Zhang, Yi & Shen, Xinmei & Weng, Chengguo, 2009. "Approximation of the tail probability of randomly weighted sums and applications," Stochastic Processes and their Applications, Elsevier, vol. 119(2), pages 655-675, February.
- Sheremet, Oleg & Lucas, André, 2009.
"Global loss diversification in the insurance sector,"
Insurance: Mathematics and Economics,
Elsevier, vol. 44(3), pages 415-425, June.
- Oleg Sheremet & Andr� Lucas, 2008. "Global Loss Diversification in the Insurance Sector," Tinbergen Institute Discussion Papers 08-086/2, Tinbergen Institute.
- Daníelsson, Jón & Jorgensen, Bjørn N. & Samorodnitsky, Gennady & Sarma, Mandira & de Vries, Casper G., 2013. "Fat tails, VaR and subadditivity," Journal of Econometrics, Elsevier, vol. 172(2), pages 283-291.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.